Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 33, NWS Fort Worth, TX

July 17, 2014Cooke County, Denton County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jul 17, 2014, 3:04 AM CDT for Cooke County, Denton County, Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2014, 3:04 AM CDT (08:04 UTC)
Expired
Jul 17, 2014, 6:00 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Cooke County, TX, Denton County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 104 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:17 AM CDTFLASH FLOODValley View, TXI-35 IS CLOSED IN BOTH DIRECTIONS IN VALLEY VIEW DUE TO FLOODING
Jul 17, 4:19 AM CDTHEAVY RAIN 5.554 S Valley View, TXTHREE HOUR RAINFALL ENDING AT 415 AM WAS 5.55 INCHES. 6 HOUR RAINFALL 6.22 INCHES
Jul 17, 5:23 AM CDTFLASH FLOODValley View, TXSIGNIFICANT FLOODING WAS ONGOING NEAR VALLEY VIEW.
Jul 17, 5:34 AM CDTFLASH FLOOD2 N Sanger, TXSEVERAL ROADS ARE CLOSED AROUND AND NORTH OF THE SANGER AREA. HIGH WATER BEING REPORTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 73 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 8.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2014-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 533 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2014-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
533 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1588 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

570 
WGUS54 KFWD 170804
FFWFWD
TXC097-121-171100-
/O.NEW.KFWD.FF.W.0033.140717T0804Z-140717T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
304 AM CDT THU JUL 17 2014

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN COOKE COUNTY IN NORTH CENTRAL TEXAS
  NORTHWESTERN DENTON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 600 AM CDT

* AT 302 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS WITH HEAVY RAINFALL ALONG A LINE EXTENDING FROM 13
  MILES NORTH OF SANGER TO RAY ROBERTS PARK ISLE DU BOIS...MOVING
  EAST AT 10 MPH. VERY HEAVY RAINS HAVE ALREADY OCCURRED ACROSS THE
  WARNED AREA...AND ADDITIONAL HEAVY RAINFALL WILL RESULT IN FLASH
  FLOODING THROUGH 600 AM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...SANGER...RAY ROBERTS PARK...PILOT POINT...VALLEY 
  VIEW...AND THE SOUTHERN PART OF THE CITY OF GAINESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON THE ROADS OR IF THE ROAD HAS BEEN DAMAGED OR WASHED
AWAY. TAKE A DIFFERENT ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL
WATER RECEDES.

&&

LAT...LON 3362 9701 3336 9693 3329 9735 3359 9742

$$
2 follow-up statements
478 
WGUS74 KFWD 170900
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
400 AM CDT THU JUL 17 2014

TXC097-121-171100-
/O.CON.KFWD.FF.W.0033.000000T0000Z-140717T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DENTON TX-COOKE TX-
400 AM CDT THU JUL 17 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR
SOUTHERN COOKE AND NORTHWESTERN DENTON COUNTIES...

AT 359 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL CENTERED 6 MILES NORTH 
OF SANGER...MOVING EAST AT 10 MPH. VERY HEAVY RAINS HAVE ALREADY 
OCCURRED ACROSS THE WARNED AREA...AND ADDITIONAL HEAVY RAINFALL WILL 
RESULT IN FLASH FLOODING THROUGH 600 AM CDT.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
INCLUDE RAY ROBERTS PARK JOHNSON BRANCH...RAY ROBERTS PARK ISLE DU 
BOIS...VALLEY VIEW...SANGER...AND PILOT POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON THE ROADS OR IF THE ROAD HAS BEEN DAMAGED OR WASHED
AWAY. TAKE A DIFFERENT ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL
WATER RECEDES.

&&

LAT...LON 3362 9701 3336 9693 3329 9735 3359 9742

$$
268 
WGUS74 KFWD 170944
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
444 AM CDT THU JUL 17 2014

TXC097-121-171100-
/O.CON.KFWD.FF.W.0033.000000T0000Z-140717T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DENTON TX-COOKE TX-
444 AM CDT THU JUL 17 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR
SOUTHERN COOKE AND NORTHWESTERN DENTON COUNTIES...

AT 439 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS WITH HEAVY RAINFALL 6 MILES NORTHWEST OF 
SANGER...MOVING EAST AT 10 MPH. EXCESSIVE RAINFALL OF OVER 5 INCHES 
HAS ALREADY OCCURRED ACROSS PARTS OF THE WARNED AREA...AND 
ADDITIONAL HEAVY RAINFALL WILL RESULT IN FLASH FLOODING THROUGH 600 
AM CDT.

SIGNIFICANT FLOODING HAS BEEN REPORTED NEAR INTERSTATE 35 IN 
SOUTHERN COOKE COUNTY AROUND VALLEY VIEW. A RAIN GAGE 4 MILES SOUTH 
OF VALLEY VIEW HAS REPORTED 6.03 INCHES OF RAIN BETWEEN 130 AM AND 
430 AM. 

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN 
INCLUDE SANGER...VALLEY VIEW...INTERSTATE 35 BETWEEN VALLEY VIEW AND 
SANGER...RAY ROBERTS PARK JOHNSON BRANCH...RAY ROBERTS PARK ISLE DU 
BOIS AND PILOT POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON THE ROADS OR IF THE ROAD HAS BEEN DAMAGED OR WASHED
AWAY. TAKE A DIFFERENT ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL
WATER RECEDES.

&&

LAT...LON 3362 9701 3336 9693 3329 9735 3359 9742

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 11:52 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 16, 11:52 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1152 PM CDT WED JUL 16 2014

.AVIATION...
AN EXTENDED PERIOD OF ACTIVE CONVECTION WILL OCCUR AT THE NORTH
TEXAS TERMINALS DURING THIS TAF FORECAST. ON GOING CONVECTION
NORTH OF THE METROPLEX WILL CONTINUE TO MOVE SOUTH OVERNIGHT AND
ACROSS THE METROPLEX TERMINALS 07-12Z WHILE UPSTREAM CONVECTION
ACROSS THE PANHANDLE WILL ARRIVE ON THURSDAY. A STRONG SHORTWAVE
WILL BEGIN ANOTHER WAVE OF CONVECTION /MCS/ ON THURSDAY NIGHT.

VFR CONDITIONS WILL DROP TO MVFR CIGS DURING ANY OVERNIGHT
CONVECTION AND COULD LAST THROUGH 12Z BEFORE IMPROVING. EXPECTING
VFR CIGS FOR MOST OF THURSDAY...THEN BECOMING MVFR TO IFR
THURSDAY NIGHT AS NEAR CONTINUOUS CONVECTION PREVAILS.

ALTERNATE TERMINALS SHOULD BE PLANNED FOR AS KDFW INBOUND TRAFFIC
WOULD BE IMPACTED BY CLUSTERS OF TSRA AT/NEAR THE CORNER POSTS.
UNSURE ABOUT A KDFW GROUND STOP...BUT ITS POSSIBLE FOR AN HOUR OR
SO AT SOME TIME WITHIN THIS FORECAST...MOST LIKELY THURSDAY
AFTERNOON OR THURSDAY EVENING.     75

&&

.UPDATE...
SCATTERED SHOWERS AND THUNDERSTORMS ARE ALREADY NEAR AND NORTH OF
THE RED RIVER...OTHER STORMS ARE BETWEEN CHILDRESS AND GRAHAM...
WITH AN ADDITIONAL COMPLEX OVER THE TEXAS PANHANDLE. A
THUNDERSTORM COMPLEX THAT EXTENDS FROM OUR SOUTHWESTERN ZONES TO
NORTH OF JUNCTION WILL CONTINUE TO MOVE SOUTHEAST OVERNIGHT. THE
FLASH FLOOD WATCH FOR THURSDAY THROUGH FRIDAY AFTERNOON LOOKS
GOOD. THE PREVIOUS FORECAST IS IN GOOD SHAPE AND HAVE ONLY MADE
MINOR ADJUSTMENTS TO THE HOURLY GRIDS.

58

&&

.PREV DISCUSSION... /ISSUED 259 PM CDT WED JUL 16 2014/
MODELS STRUGGLED TODAY AND UNDERESTIMATED THE AMOUNT OF MOISTURE
RETURN...WITH 18Z FORECAST DEW POINTS GENERALLY 3-7 DEGREES BELOW
THE METARS. AS A RESULT...ISOLATED TO SCATTERED CONVECTION IS
DEVELOPING IN THE WARM SECTOR FROM JACKSBORO TO GRANBURY TO
CORSICANA. STORMS WILL REMAIN SCATTERED THIS AFTERNOON AND
EVENING...WITH THE BETTER PRECIP STILL TO COME THURSDAY MORNING.

GUIDANCE DOES CONVERGE ON HEAVY PRECIPITATION FROM ONE OR MORE MCS
OR MCS SEGMENTS MOVING SOUTHEAST OVERNIGHT INTO OKLAHOMA AND
NORTHERN NORTH TEXAS. THIS WILL BE THE FIRST ROUND OF HEAVY PRECIP
THAT WE ARE EXPECTING. THERE MAY BE HEAVY RAIN SOUTHWEST INTO THE
BIG COUNTRY THAT MAY SURVIVE LONG ENOUGH TO REACH WESTERN AND
SOUTHWESTERN COUNTIES THURSDAY AS WELL. HRRR HINTS AT THIS BUT TTU
WRF DOES NOT DEVELOP THIS SOUTHWESTERN FLANK.

THE SECOND ROUND IS EXPECTED THURSDAY NIGHT INTO FRIDAY
MORNING...ALSO IN THE FORM OF SOME SORT OF MCS OR QLCS. THESE
STORMS WILL BE AIDED BY A SECOND UPPER DISTURBANCE AND A PUSH FROM
THE COLD FRONT THAT IS EXPECTED TO MOVE INTO THE AREA FRIDAY.
PRECIP WILL SHUT DOWN FROM WEST TO EAST ON FRIDAY INTO FRIDAY
NIGHT AS THE UPPER RIDGE BUILDS BACK IN TO OUR WEST.

THE RIDGE WILL REMAIN FAR ENOUGH WEST THAT SCATTERED AFTERNOON
CONVECTION MAY BE POSSIBLE SATURDAY IN THE EAST AND HAVE LEFT THE
20 POPS THERE. CONDITIONS LOOK DRY THROUGH THE REST OF THE
FORECAST. THERE MAY HAVE TO BE LOW POPS ADDED NEAR MID WEEK FOR A
POSSIBLE DISTURBANCE DROPPING SOUTH AROUND THE BACK SIDE OF THE
RIDGE...BUT THERE IS NO CONSENSUS ON IT YET. 84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  74  88  73  87  73 /  70  80  80  50  10
WACO, TX              75  89  75  88  72 /  30  60  80  50  20
PARIS, TX             67  83  69  83  70 /  40  90  90  60  20
DENTON, TX            73  85  71  86  71 /  70  90  90  50  10
MCKINNEY, TX          71  86  72  86  70 /  60  90  90  50  10
DALLAS, TX            74  88  73  87  73 /  70  80  80  50  20
TERRELL, TX           72  89  73  88  71 /  50  80  90  60  20
CORSICANA, TX         73  89  73  86  72 /  30  60  80  50  20
TEMPLE, TX            74  89  75  86  73 /  20  50  60  50  20
MINERAL WELLS, TX     72  86  70  85  70 /  80  80  80  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 AM CDT THURSDAY THROUGH FRIDAY
AFTERNOON FOR TXZ091>095-101>107-117>123.

&&

75/
Hazardous weather outlook, Jul 16, 3:29 PM CDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
329 PM CDT WED JUL 16 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
329 PM CDT WED JUL 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
THUNDERSTORM CHANCES WILL INCREASE ACROSS NORTH TEXAS THROUGH THE
NIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE NORTHWEST.
A STORM OR TWO MAY BRIEFLY BECOME SEVERE WITH DAMAGING DOWNBURST
WINDS. OTHERWISE...CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NUMEROUS THUNDERSTORMS ARE FORECAST ACROSS MUCH OF NORTH AND
CENTRAL TEXAS THURSDAY AND THURSDAY NIGHT. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE...MAINLY THURSDAY AFTERNOON AND
THURSDAY EVENING. LOCALLY HEAVY RAINFALL MAY LEAD TO FLASH FLOODING
ACROSS THE NORTH ON THURSDAY...THURSDAY NIGHT...AND INTO EARLY
FRIDAY AFTERNOON.

THUNDERSTORM CHANCES WILL CONTINUE...MAINLY ACROSS THE SOUTH ON
FRIDAY NIGHT AND ACROSS THE EAST ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION IS POSSIBLE THROUGH THE EVENING.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:04 PM CDTSpecial Weather StatementFWDEastland26 min
Jul 16, 7:22 PM CDTSevere Thunderstorm WarningFWDEastland38 min
Jul 16, 7:48 PM CDTSpecial Weather StatementFWDTarrant27 min
Jul 17, 12:31 AM CDTAreal Flood AdvisoryFWDCooke119 min
Jul 17, 1:48 AM CDTAreal Flood AdvisoryFWDDenton117 min
Jul 17, 2:51 AM CDTAreal Flood AdvisoryFWDMontague, Wise3 hr
Jul 17, 3:34 AM CDTFlash Flood WarningFWDWise116 min
Jul 17, 4:55 AM CDTSpecial Weather StatementFWDDenton35 min
Jul 17, 5:26 AM CDTFlash Flood WarningFWDDenton, Wise5 hr
Jul 17, 5:59 AM CDTFlash Flood WarningFWDCooke5 hr
Jul 17, 6:18 AM CDTAreal Flood AdvisoryFWDDelta, Hopkins, Lamar117 min
Jul 17, 6:52 AM CDTAreal Flood AdvisoryFWDComanche, Hamilton, Mills3 hr
Jul 17, 7:35 AM CDTRiver Flood WarningFWDDenton18 hr
Jul 17, 8:38 AM CDTRiver Flood WarningFWDDenton31 hr
Jul 17, 9:21 AM CDTAreal Flood AdvisoryFWDComanche, Hamilton114 min
Jul 17, 9:51 AM CDTFlash Flood WarningFWDBosque, Hamilton114 min
Jul 17, 10:18 AM CDTFlash Flood WarningFWDCooke, Denton, Wise117 min
Jul 17, 10:22 AM CDTAreal Flood AdvisoryFWDDenton, Tarrant113 min
Jul 17, 12:09 PM CDTAreal Flood AdvisoryFWDDenton, Tarrant2 hr
Jul 17, 12:42 PM CDTRiver Flood WarningFWDWise48 hr
Jul 17, 2:31 PM CDTRiver Flood WarningFWDWise4 days
Jul 17, 3:13 PM CDTSpecial Weather StatementFWDFreestone32 min
Jul 17, 4:00 PM CDTSpecial Weather StatementFWDLeon30 min
Jul 17, 4:32 PM CDTAreal Flood AdvisoryFWDLeon118 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.